Alert archive / Oregon / Beach Hazards Statements in 2025

Beach Hazards Statement 2, NWS Medford, OR

January 11, 2025Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this beach hazards statement at Jan 11, 2025, 1:38 AM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Jan 12, 2025, 4:00 PM PST. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Jan 11, 2025, 1:38 AM PST (09:38 UTC)
In effect from
Jan 12, 2025, 4:00 PM PST
Expired
Jan 13, 2025, 9:24 AM PST
In force
17 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 9.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2025-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2025-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
479 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

086 
WHUS46 KMFR 110938
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
138 AM PST Sat Jan 11 2025

ORZ021-022-120000-
/O.NEW.KMFR.BH.S.0002.250113T0000Z-250113T1800Z/
South Central Oregon Coast-Curry County Coast-
138 AM PST Sat Jan 11 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY AFTERNOON
THROUGH MONDAY MORNING...

* WHAT...A moderate risk of sneaker waves is expected.

* WHERE...Beaches along Curry, Coos, and Douglas Counties. The 
  highest risks will be to west-facing beaches.

* WHEN...From Sunday late afternoon through Monday morning.

* IMPACTS....Sneaker waves can run up significantly farther on 
  beaches than normal, including over rocks and jetties. These 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
6 follow-up statements
344 
WHUS46 KMFR 112303
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
303 PM PST Sat Jan 11 2025

ORZ021-022-120715-
/O.CON.KMFR.BH.S.0002.250113T0000Z-250113T1800Z/
South Central Oregon Coast-Curry County Coast-
303 PM PST Sat Jan 11 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM SUNDAY
AFTERNOON THROUGH MONDAY MORNING...

* WHAT...A moderate risk of sneaker waves is expected.

* WHERE...Beaches along Curry, Coos, and Douglas Counties. The 
  highest risks will be to west-facing beaches.

* WHEN...From Sunday late afternoon through Monday morning.

* IMPACTS...Sneaker waves can run up significantly farther on 
  beaches than normal, including over rocks and jetties. These 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
422 
WHUS46 KMFR 120526
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
926 PM PST Sat Jan 11 2025

ORZ021-022-130000-
/O.CON.KMFR.BH.S.0002.250113T0000Z-250113T1800Z/
South Central Oregon Coast-Curry County Coast-
926 PM PST Sat Jan 11 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM SUNDAY
AFTERNOON THROUGH MONDAY MORNING...

* WHAT...A moderate risk of sneaker waves is expected.

* WHERE...Beaches along Curry, Coos, and Douglas Counties. The 
  highest risks will be to west-facing beaches.

* WHEN...From late Sunday afternoon through Monday morning.

* IMPACTS...Sneaker waves can run up significantly farther on 
  beaches than normal, including over rocks and jetties. These 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
627 
WHUS46 KMFR 122154
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
154 PM PST Sun Jan 12 2025

ORZ021-022-130600-
/O.CON.KMFR.BH.S.0002.250113T0000Z-250113T1800Z/
South Central Oregon Coast-Curry County Coast-
154 PM PST Sun Jan 12 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
MORNING...

* WHAT...A moderate risk of sneaker waves is expected.

* WHERE...Beaches along Curry, Coos, and Douglas Counties. The 
  highest risks will be to west-facing beaches.

* WHEN...Through Monday morning.

* IMPACTS...Sneaker waves can run up significantly farther on 
  beaches than normal, including over rocks and jetties. These 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
646 
WHUS46 KMFR 130437
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
837 PM PST Sun Jan 12 2025

ORZ021-022-131815-
/O.NEW.KMFR.BH.S.0003.250114T1200Z-250115T0000Z/
/O.CON.KMFR.BH.S.0002.000000T0000Z-250113T1800Z/
South Central Oregon Coast-Curry County Coast-
837 PM PST Sun Jan 12 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
MORNING...
...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE MONDAY NIGHT
THROUGH TUESDAY AFTERNOON...

* WHAT...A moderate risk of sneaker waves is expected.

* WHERE...Beaches along Curry, Coos, and Douglas Counties. The 
  highest risks will be to west-facing beaches.

* WHEN...For the first Beach Hazards Statement, through Monday
  morning. For the second Beach Hazards Statement, from early
  Tuesday morning through Tuesday afternoon.

* IMPACTS...Sneaker waves can run up significantly farther on
  beaches than normal, including over rocks and jetties. These
  waves can suddenly knock people off of their feet and quickly
  pull them into the cold ocean waters, resulting in serious
  injury or death. Waves may also lift driftwood logs, trapping
  anyone caught underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
954 
WHUS46 KMFR 130439
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
839 PM PST Sun Jan 12 2025

ORZ021-022-131830-
/O.CON.KMFR.BH.S.0002.000000T0000Z-250113T1800Z/
/O.CON.KMFR.BH.S.0003.250114T1200Z-250115T0000Z/
South Central Oregon Coast-Curry County Coast-
839 PM PST Sun Jan 12 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
MORNING...
...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM EARLY TUESDAY
MORNING THROUGH TUESDAY AFTERNOON...

* WHAT...A moderate risk of sneaker waves is expected.

* WHERE...Beaches along Curry, Coos, and Douglas Counties. The 
  highest risks will be to west-facing beaches.

* WHEN...For the first Beach Hazards Statement, through Monday 
  morning. For the second Beach Hazards Statement, from early 
  Tuesday morning through Tuesday afternoon.

* IMPACTS...Sneaker waves can run up significantly farther on 
  beaches than normal, including over rocks and jetties. These 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
277 
WHUS46 KMFR 131724
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
924 AM PST Mon Jan 13 2025

ORZ021-022-141300-
/O.CAN.KMFR.BH.S.0002.000000T0000Z-250113T1800Z/
/O.EXT.KMFR.BH.S.0003.250113T1724Z-250115T0600Z/
South Central Oregon Coast-Curry County Coast-
924 AM PST Mon Jan 13 2025

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH TUESDAY
EVENING...

* WHAT...A moderate risk of sneaker waves is expected.

* WHERE...Beaches along Curry, Coos, and Douglas Counties. The 
  highest risks will be to west-facing beaches.

* WHEN...Through Tuesday evening.

* IMPACTS...Sneaker waves can run up significantly farther on 
  beaches than normal, including over rocks and jetties. These 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Jan 10, 11:02 PM PST, 2 hours 36 minutes earlier.

Area forecast discussion, Jan 10, 11:02 PM PST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1102 PM PST Fri Jan 10 2025

.DISCUSSION...Updated the aviation and marine sections. Showers
are dissipating this evening, leaving valley low clouds and fog to
develop and expand overnight. A few shortwaves in a northerly
flow will keep the lower levels of the airmass moist this weekend
through Monday morning, with clouds expected to be prevalent at
elevations around 6000 feet msl and lower. The stratus layer will
be shallower, and the daily duration of valley low clouds and fog
is likely to diminish, with more and earlier afternoon breaks
during the remainder of next week.

&&

.AVIATION...11/06Z TAFS...IFR conditions are already forming in
many area valleys. As mid and high level clouds continue to diminish
overnight, expect these areas of fog and low stratus to spread to
the coast and most valleys west of the Cascades. Improvement to VFR
is expected late morning or early afternoon, but lower flight
conditions are likely to return again late Saturday evening.
Elsewhere, VFR will prevail throughout the TAF period, with some
isolated areas of fog possible east of the Cascades by morning.
-BPN

&&

.MARINE...Updated 800 PM PST Friday, January 10, 2025...North winds
will continue at varying intensity through the upcoming week and
probably into the weekend as well. A thermal trough will develop
along the coast over the weekend and produce breezy north-northeast
winds, especially south of Cape Blanco. While occasional gale force
gusts are possible, at this time we don't see a long enough period
of sustained gales to warrant a gale warning. However, these winds
will produce very steep, short-period, wind wave dominated seas
later Saturday through Monday morning. A hazardous seas warning has
been issued over the offshore waters south of Gold Beach through the
period with a small craft advisory over the rest of the waters south
of Cape Blanco. North of Cape Blanco, winds and seas will remain
hazardous to small craft through Saturday, but should decrease
Sunday as the tightest pressure gradients move south. Both winds and
seas will diminish Monday afternoon as the thermal trough weakens,
but dangerous north-wind conditions will likely return later next
week. -Wright

&&

.PREV DISCUSSION... /Issued 230 PM PST Fri Jan 10 2025/

DISCUSSION...A cold front is pushing through the area and will move
east of the area early this evening. An upper trough will move in
bringing post frontal showers into this evening. Showers for the
most part will be light.

Showers will linger into this evening, mainly along and north of the
Umpqua Divide and Cascades, then it will be dry for most locations
overnight tonight. If there's enough clearing, then we could see a
return of low clouds and fog in the interior westside valleys.

Dry weather returns Saturday with a drier north to northwest flow
aloft. Low clouds and fog could persist for most, if not the entire
morning hours before gradually burning off in the afternoon.

Saturday night into Sunday will be dry. A weak shortwave will drop
into the area Sunday afternoon, but the trajectory of the upper
trough is one that does not typically result in precipitation.

Strong upper ridging builds over the Pac NW next Monday, and lasting
through at least the end of next week. The stable weather and
already saturated ground will result in low clouds and patchy to
areas of fog and freezing fog for the westside valleys. Also gusty
east breezes are possible near and at the ridges along the Cascades,
the coastal mountains in southwest Oregon and western Siskiyou
County later in the evening and overnight hours starting Monday
evening. Afternoon temperatures for many of the interior westside
valleys could end up cooler than the higher elevations due to the
persistent low clouds and fog keeping the warming during the day in
check. -Petrucelli

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...CA...None.

PACIFIC COASTAL WATERS...Small Craft Advisory until 10 AM PST Monday
     for PZZ350-356-370-376.

Hazardous Seas Warning from 4 PM Saturday to 10 AM PST Monday
     for PZZ376.

&&

Nearby

Beach Hazards Statements in Oregon, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.